Background: I am a male, 32, 6’ 4”, 189lbs. I have high blood pressure. I had an echo two years ago, which showed borderline global hypokinesis, an EF of 53%, and trace mitral and tricuspid regurgitation. So my cardiologist put me on bp medicine. I had issues again this past April and had a nuclear stress test, which came back normal. To help with anxiety, my cardiologist took me off an ACE inhibitor and put me on 12.5 mg of carvedilol twice a day, in addition to 12.5 mg HCTZ. I recently had palpitations after running. I went to see the cardiologist just to be on the safe side. He heard a slight murmur, which was new, so he ordered another echo. He decided to put me back on the treadmill. The stress test was normal. The echo was not perfect, but good. My EF was better, 63%. There were no signs of global hypokinesis. There is mild-moderate tricuspid regurgitation. RV systolic pressure is 17 mmHg. Tricuspid regurgitant velocity was 1.7 cm/s. Also, there is mild enlargement of my RV and LV chambers. My cardiologist did not seem alarmed and told me to go back to running and come back in three months with bp measurements.
Question: My blood pressure readings as of a month ago were usually 110-118/62-75. In the last three weeks my diastolic ranges from 77-87. I have been taking all of my meds and I started running again, but that doesn’t seem to help. What’s really weird is that in the mornings, after I wake up, my bp will read 120/82 and then ten minutes later will read 110/69, but within a couple of hours my diastolic is back up to the lower 80’s. I just has my cholesterol checked and it’s great – total: 159; LDL: 95; HDL: 46. Last checked (maybe a year ago), my protein and creatine levels were normal. What could be causing this increase in diastolic pressure? Should I be concerned with this sudden increase in my diastolic numbers?
You have provided a very good history and details about your problem. Let me start by saying that you have nothing to be worried about. I will answer each of your concerns one by one.
Yours is a classical case of Hypertension in the young, which has caused some damage to your heart, but which has recovered well after appropriate treatment. The medicines that you are on, are appropriate for you.
Now about your recent palpitation, people with hypertension do occasionally develop palpitation which are by and large benign.
Variation in blood pressure is a normal phenomenon and occurs in most normal as well as hypertensive individuals. About 10-15 mmHg variation is normal and acceptable in case of diastolic BP. One has to be generally concerned if its persistently above 90 mmHg. Your readings are normal.
The left ventricle and right ventricle being enlarged can be due to two reasons. One, it could be a residual of your previous problem of hypertension. Secondly, I see from history that you are athletic and many athletes have larger than normal heart. In either case, you don't need any additional treatment and or workup.
So again, there are no reasons to be concerned. You are on good and appropriate medicines. Please do continue them as advised by your physician.
Also maintain the life style modifications that you may have been advised for long term management of hypertension.
Hope that this information helps and hope that you will get better soon.
Thank you for using MedHelp's "Ask an Expert" Service, where we feature some of world's renowned medical experts in their fields. Millions have benefitted from our service to get personalized advice for them and for their loved ones.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.